Ohio, 2015

Damaging Winds in Ohio, July 19, 2015

July 19, 2015 · NWS ILN · 6 events in 3 counties and zones

Scattered thunderstorms developed across the Miami valley during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the Miami valley during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 12:16 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 19, 12:16 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT SUN JUL 19 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL PERSIST FOR THE BEGINNING OF THE
WEEK. IT WILL BE UNSETTLED WITH SHOWERS AND THUNDERSTORMS UNTIL A
COLD FRONT MOVES THROUGH TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE SOUTHWESTERN
CWA EARLY THIS AFTERNOON WHERE CIRRUS WAS THINNER THIS MORNING.
EXPECT CONTINUED DEVELOPMENT THROUGH THE AFTERNOON INTO THIS
EVENING AS AN H5 VORT MAX CURRENTLY OVER IL/IN MOVES EASTWARD. IN
ADDITION...A BOUNDARY TO OUR NORTHWEST WILL SLIDE TOWARDS THE
NORTHERN PART OF THE CWA THIS AFTERNOON AND EVENING AND WILL ALSO
SERVE AS A FOCUS FOR STORM DEVELOPMENT. COVERAGE OF CONVECTION
FOR THE REST OF TODAY IS UNCERTAIN GIVEN RECENT HI-RES MODEL
DISCREPANCIES. BUT WITH PW/S INCREASING TO OVER 2 INCHES ACROSS
THE ENTIRE AREA AND ALREADY SATURATED SOILS IN MANY AREAS...HAVE
BUMPED POPS UP TO LIKELY AND DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR ENTIRE CWA THROUGH 04Z. SHEAR SHOULD INCREASE LATER IN THE
DAY SO SOME SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WINDS THE
MAIN THREAT. CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH OR PUSH
OUT OF THE AREA BY LATE THIS EVENING.

DID NOT CHANGE TEMPERATURE FORECAST GIVEN THAT THEY WERE LOWERED
TO SUB-ADVISORY CRITERIA IN THE EXPECTATION OF CLOUDS AND RAIN
THIS AFTERNOON.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
EXPECT THE BOUNDARY THAT MOVES INTO THE AREA SUNDAY
AFTERNOON/EVENING TO WASH OUT AS UPPER SUPPORT MOVES OFF. HOWEVER
ANOTHER SHORT WAVE ORIGINATING THE NORTHERN ROCKIES WILL TRACK
FURTHER SOUTH AND PASS ACROSS THE FORECAST AREA ON MONDAY.
SUBSEQUENTLY A LOW WILL CLOSE OFF OVER HUDSON BAY WHICH WILL
REESTABLISH TROUGHING ACROSS THE GREAT LAKES REGION TOWARDS MID
WEEK. AS THIS TRANSITION OCCURS A DISTURBANCE MOVING THROUGH THE
BASE OF THE TROUGH WILL FORCE A COLD FRONT THROUGH THE FORECAST
AREA ON TUESDAY.

BEST CHANCE FOR MORE STORMS WILL BE MONDAY INTO MONDAY NIGHT.
WHILE CONFIDENCE IS NOT THAT HIGH ON PLACEMENT...AT THIS POINT THE
BETTER CHANCE SEEMS TO BE ACROSS THE SOUTHERN COUNTIES.
INSTABILITY AND SHEAR APPEAR TO BE SUFFICIENT FOR A CONTINUED
POSSIBILITY OF STRONG TO SEVERE STORMS WITH HEAVY RAINFALL
POTENTIAL.

INSTABILITY SHOULD BE MUCH LESS BY THE TIME THE FRONT COMES
THROUGH THE AREA TUESDAY ALTHOUGH SOME SHOWERS AND THUNDERSTORMS
WILL STILL BE POSSIBLE ALONG AND AHEAD OF THE BOUNDARY.

HIGH PRESSURE WILL BRING IN A DRIER AIR MASS FOR MID WEEK.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS MID LEVEL RIDGE TRIES TO REASSERT ITSELF NORTHWARD INTO THE
PLAINS...WE WILL REMAIN IN A NORTHWEST FLOW ALOFT. SURFACE HIGH
PRESSURE IS EXPECTED TO TRAVERSE OUR REGION. AT THIS TIME...IT
SHOULD REMAIN DRY.

WILL CONTINUE THE DRY WEATHER INTO SATURDAY BUT BY THAT TIME MODELS
SUGGEST THAT ANOTHER WEAK FRONT MAY ARRIVE BY THEN OR SUNDAY.

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THURSDAY WITH
MAINLY TYPICAL JULY READINGS BY THE END OF THE WEEK.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VIS RESTRICTION AT KLUK SHOULD IMPROVE TO VFR 12Z-13Z.
OTHERWISE...VFR EXPECTED THIS MORNING AS MID CLOUDS INCREASE FROM
THE WEST. CONVECTION DETAILS REMAIN UNCERTAIN THEREFORE WILL
LIKELY KEEP VCTS IN THE TAFS FOR THE AFTERNOON/EARLY EVENING FOR
NOW. WHEN CONFIDENCE INCREASES IN TSRA AFFECTING INDIVIDUAL TAF
SITES...THEN MORE DETAILS WILL BE PROVIDED IN TAFS. ANY
THUNDERSTORMS SHOULD DISSIPATE AFTER DARK. CAN/T RULE OUT FOG
FORMATION LATE TONIGHT PARTICULARLY KLUK.

OUTLOOK...THUNDERSTORMS POSSIBLE MONDAY THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...FRANKS/KURZ
SHORT TERM...
LONG TERM...HICKMAN
AVIATION...BPP
Hazardous weather outlook, Jul 19, 11:59 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 PM EDT SUN JUL 19 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-201000-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1259 PM EDT SUN JUL 19 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO THIS EVENING. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND HEAVY
RAINFALL BEING THE PRIMARY THREATS.

IN ADDITION...VERY WARM AND HUMID CONDITIONS WILL RESULT IN THE
HEAT INDEX RISING INTO THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN MONDAY
AFTERNOON AND NIGHT. DAMAGING STRAIGHT LINE WINDS AND HEAVY
RAINFALL REMAIN THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 19, 9:10 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     5 SSE LEBANON           39.36N 84.17W
07/18/2015                   WARREN             OH   LAW ENFORCEMENT

            A FEW TREES WERE DOWNED.

&&

MYRONP
Local storm report, Jul 19, 9:12 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1012 AM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     CASSTOWN                40.05N 84.13W
07/18/2015                   MIAMI              OH   LAW ENFORCEMENT

            A FEW TREES WERE DOWNED.

&&

MYRONP
Local storm report, Jul 19, 9:13 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1013 AM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     PIQUA                   40.15N 84.25W
07/18/2015                   MIAMI              OH   LAW ENFORCEMENT

            POWER LINES AND POLES WERE DOWNED.

&&

MYRONP
Local storm report, Jul 19, 9:14 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1014 AM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     FOUNTAIN CITY           39.96N 84.92W
07/18/2015                   WAYNE              IN   LAW ENFORCEMENT

            A FEW TREES WERE DOWNED.

&&

MYRONP
Local storm report, Jul 19, 11:08 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      2 NNE RIPLEY            38.76N 83.83W
07/19/2015                   BROWN              OH   EMERGENCY MNGR

            *** 3 FATAL, 3 INJ *** THREE FATALITIES FROM A HOME THAT
            WAS DESTROYED IN FLASH FLOODING...WITH THREE PERSONS
            RESCUED. NUMEROUS ROADS WASHED OUT ACROSS THE COUNTY WITH
            SEVERAL VEHICLE RESCUES OCCURRING OVERNIGHT.

&&

JOHNF

The radar

The Cincinnati radar (KILN), 39 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 19, 12:31 PM EST to 12:33 PM EST
Where
Montgomery County, 1.35 mi S of Woodbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.631, -84.183

Several trees were downed along Paragon and McEwen Roads.

Thunderstorm Wind, Warren

When
July 19, 1:02 PM EST to 1:04 PM EST
Where
Warren County, 0.87 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.290, -84.060

A couple of trees were downed in Harlan Township.

Thunderstorm Wind, Warren

When
July 19, 1:03 PM EST to 1:05 PM EST
Where
Warren County, 0.53 mi W of Middleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.350, -84.040

Four trees were downed.

Thunderstorm Wind, Clark

When
July 19, 1:10 PM EST to 1:11 PM EST
Where
Clark County, 1.24 mi NE of Durbin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.912, -83.862

Several large limbs were downed onto Dayton Road.

Thunderstorm Wind, Clark

When
July 19, 1:29 PM EST to 1:30 PM EST
Where
Clark County, 1.87 mi SW of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.960, -83.893

A tree was knocked down onto Shrine Road.

Thunderstorm Wind, Clark

When
July 19, 1:42 PM EST to 1:43 PM EST
Where
Clark County, 0.85 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.932, -83.800

A large tree was blown down onto Stanton Avenue and caused damage to a couple of vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590963, 590994, 590993, 590995, 590996, 590998.